U.S. doctors online nowAsk doctors free
Sioux Falls, SD
A 20-year-old female asked:

I was on the depo-provera shot for about 4 years. i discontinued about a year ago. i recently got my period. now i have heavy bleeding, severe cramps and vomiting. is this normal?

3 doctor answers4 doctors weighed in
Dr. Richard Bardowell
Specializes in Obstetrics and Gynecology
Not normal: You should see your doctor for a pregnancy test and pelvic exam. What contraception are you using now?
Dr. Jeff Livingston
Obstetrics and Gynecology 22 years experience
Time will tell : After stopping depo-provera it can take a while for periods to get back to normal. Over the next few menstrual cycles you will get a feel for what they are going to be like. If they continue to be heavy then see your doctor to discuss your options.
Dr. Karen Jones
Obstetrics and Gynecology 37 years experience
Maybe: If this is your first period since stopping Depo-Provera then it could be normal. There can be a lot of lining of the uterus to shed. And if the cramping is bad you can get nausea and vomiting. However if you've had periods recently that aren't this bad then there's a chance you have an infection. Then you want to see a doctor.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Jul 9, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.